Colorado, 2006

Heavy Rain in Colorado, August 6, 2006

August 6, 2006 · NWS GJT · 1 event in 1 county or zone

04 of an inch of rain fell in less than two hours, resulting in ponding of water on roads.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

1.04 of an inch of rain fell in less than two hours, resulting in ponding of water on roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 6, 1:45 PM MST, 3 hours 55 minutes earlier.

Area forecast discussion, Aug 6, 1:45 PM MST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
245 PM MDT SUN AUG 6 2006

.SHORT TERM (TONIGHT THROUGH TUESDAY)...
CONVECTION QUICKER TO FIRE THIS MORNING OVER SOUTHWEST COLORADO...
CONCENTRATED ON A LINE FROM CORTEZ TO LONE CONE PEAK (WESTERN SAN
JUAN MOUNTAINS).  OUTFLOW BOUNDARY FROM NEW MEXICO MOVED INTO SW
COLORADO THIS MORNING AND PROBABLY BECAME STATIONARY IN THIS
VICINITY.  DEEP CONVECTION ALSO FIRED OVER THE ABAJO (BLUE)
MOUNTAINS IN SE UTAH.  STORMS HAVE BEEN SLOW MOVERS AND PRODUCING
HEAVY RAINFALL WITH SMALL MARBLE SIZED HAIL.  FARTHER NORTH...THE
AIR MASS IS A LITTLE DRIER WITH LESS NUMEROUS STORMS.

SUBTROPICAL MOISTURE PLUME OVER NEW MEXICO BEGINNING TO PUSH WEST...
WHICH HAS BEEN ADVERTISED BY THE MODELS FOR THE LAST COUPLE OF
DAYS.  FOR THE FAR SRN PORTION OF OUR FORECAST AREA...EXPECT THE
FLOW TO BECOME SOUTHEAST ON MONDAY AND ADVECTING DEEPER MOISTURE
WITH H7 MIXING RATIOS EXCEEDING 8 G/KG.  THEREFORE THE GENERAL TREND
WILL BE AN INCREASE OF AREAL THUNDERSTORM COVERAGE.  THE MOISTURE
DOES NOT REACH THE NRN ZONES AND STORMS OVER NWRN COLORADO WILL
BE ISOLATED.

PREFER THE GFS SOLUTION OVER THE WRF ON HOW THE CLOSED LOW EJECTS
NORTHEAST TOWARD THE NRN ROCKIES AND THE PLACEMENT OF THE HIGH
CENTER OVER THE SRN PLAINS.  THE EURO AND UKMET MODELS SHOW BETTER
AGREEMENT WITH THE GFS...WITH THE WRF THE ODD MAN OUT.  THEREFORE
THE GFS MOS POP GUIDANCE GENERALLY FOLLOWED WITH THE HIGHEST VALUES
FOR THE SAN JUAN MOUNTAINS.  THUNDERSTORM COVERAGE OVER THE NRN HALF
WILL INCREASE ON TUESDAY AND HAVE INDICATED THIS TREND IN THE POP
GRIDS.  TEMPERATURES WILL CONTINUE TO BE BELOW GUIDANCE DUE TO
AFTERNOON CLOUD COVER AND THE MOIST AIR MASS.

.LONG-TERM (TUESDAY NIGHT THROUGH SUNDAY)...
CLOSED LOW OFF CALIF OPENS AND LIFTS THROUGH OR/ID. THE SOUTH
CENTRAL US HIGH THEN SHIFTS BACK TO THE WEST. ENOUGH LOW LEVEL
MOISTURE TO KEEP DAILY ACTIVITY OVER THE HIGH COUNTRY WITH EMBEDDED
WAVES HELPING PUSH SOME OF THE CONVECTION INTO THE VALLEYS AT TIMES.
LOOKS EASIER TO IDENTIFY A SLIGHT DOWN TREND FOR THURSDAY NIGHT AND
FRIDAY THEN TO SEE A DEFINED INCREASE IN OUR WEATHER. OVERALL
FORECAST ON TRACK SO ONLY MINOR ADJUSTMENTS. DJC/21

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

&&

PF/DJC
Hazardous weather outlook, Aug 6, 3:33 AM MST, 14 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
433 AM MDT SUN AUG 6 2006

COZ001>014-017>023-UTZ022>025-027>029-071130-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
433 AM MDT SUN AUG 6 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING...
BECOMING MOST NUMEROUS ACROSS SOUTHWEST COLORADO.

HEAVY RAIN...SMALL HAIL...GUSTY WINDS AND FREQUENT LIGHTNING WILL
ACCOMPANY SOME OF THE STORMS. EXCESSIVE RUNOFF AND THE THREAT OF
FLASH FLOODING AND MUD SLIDES WILL EXIST IN AREAS OF PERSISTENT HEAVY
RAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR EACH DAY. THE THREAT
OF HEAVY RAIN...SMALL HAIL...GUSTY WINDS AND CLOUD TO GROUND
LIGHTNING WILL EXIST WITH THE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...BUT SPOTTERS
ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE GRAND JUNCTION
NATIONAL WEATHER SERVICE OFFICE.

CUOCO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Archuleta

When
August 6, 5:40 PM MST to 7:20 PM MST
Where
Archuleta County, 2 mi W of Pagosa Spgs
Reported by
COOP STATION
Coordinates
37.194, -107.048 (the zone’s center; the record gives no point)

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2006Every state in 2006This day in weather historyWarnings in Colorado, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5528884.